You notice a ringing in your ears when you get up in the morning. This is weird because they weren’t doing that yesterday. So you begin thinking about possible causes: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been playing your music at an unreasonable volume (it’s all been quite moderate of late). But you did take some aspirin for your headache last night.
Might the aspirin be the cause?
And that idea gets your mind going because perhaps it is the aspirin. You feel like you remember hearing that certain medicines can bring about tinnitus symptoms. is aspirin one of those medicines? And if so, should you stop using it?
What’s The Connection Between Tinnitus And Medications?
Tinnitus is one of those conditions that has long been reported to be linked to a variety of medications. But what is the reality behind these rumors?
Tinnitus is commonly viewed as a side effect of a broad swath of medicines. The fact is that there are a few kinds of medications that can produce tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some hypotheses:
- The condition of tinnitus is relatively prevalent. More than 20 million individuals cope with chronic tinnitus. Some coincidental timing is inevitable when that many individuals suffer with tinnitus symptoms. Enough individuals will begin taking medicine around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
- It can be stressful to start taking a new medication. Or more frequently, it’s the underlying condition that you’re taking the medication to treat that brings about stress. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it isn’t medication producing the tinnitus. It’s the stress of the whole experience, though the confusion between the two is rather understandable.
- Your blood pressure can be changed by many medications which in turn can cause tinnitus symptoms.
What Medicines Are Connected to Tinnitus
There are a few medicines that do have a well-established (that is, scientifically established) cause-and-effect connection with tinnitus.
Powerful Antibiotics And The Tinnitus Connection
There are certain antibiotics that have ototoxic (ear damaging) properties. These strong antibiotics are usually only used in special cases and are known as aminoglycosides. High doses have been found to result in damage to the ears (including some tinnitus symptoms), so such dosages are normally avoided.
Medication For High Blood Pressure
When you have high blood pressure (or hypertension, as the more medically inclined might call it), your doctor may prescribe a diuretic. When the dosage is considerably higher than usual, some diuretics will cause tinnitus.
Ringing in The Ears Can be Produced by Taking Aspirin
And, yes, the aspirin might have been what brought about your tinnitus. But the thing is: Dosage is once again extremely significant. Generally speaking, tinnitus starts at extremely high dosages of aspirin. Tinnitus symptoms usually won’t be produced by regular headache doses. Here’s the good news, in most situations, when you stop taking the huge doses of aspirin, the tinnitus symptoms will go away on their own.
Check With Your Doctor
There are some other medicines that might be capable of causing tinnitus. And the interaction between some mixtures of medicines can also create symptoms. So consulting your doctor about any medication side effects is the best strategy.
You should also get examined if you begin experiencing tinnitus symptoms. Maybe it’s the medication, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.